MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Catalog Number 9-ASD-034
Medical Device Problem Codes Off-Label Use (1494); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Low Blood Pressure/ Hypotension (1914)
Date of Event 08/21/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 24mm amplatzer post-infarct muscular vsd occluder was chosen for implant.The patient had previously presented to the hospital with a myocardial infarction on (b)(6) 2023, and the device was chosen to emergently close a post-infarct ventricular septal defect (vsd).The dimensions of the defect were approximately 20mm x 28mm, and the sizing of the device was determined using transesophageal echocardiography.Prior to procedure on (b)(6) 2023, the patient presented with a large ventricular septal rupture and was in profound cardiogenic shock requiring impella device support, hypotension, acute pulmonary edema, and renal failure.The vsd occluder was initially placed but was too small for the defect, so it was removed prior to release from delivery cable.The device was replaced with a 34mm amplatzer septal occluder and then successfully implanted to close the vsd with a small residual shunt left.The physician was aware that this was off-label use to implant an aso device into a vsd, but the decision was made to use an aso device since there was not a larger vsd device available.The patient was returned to the cardiac intensive care unit (icu) for recovery.The patient continued to be in cardiogenic shock and hypotensive which required mechanical support.Later that evening, the patient expired.The implanter classified this death as likely related to the patient's comorbidities, and no allegation of malfunction was made against the device.
 
Additional Manufacturer Narrative
An event of cardiogenic shock and death was reported.Information from the field indicated that the patient had previously presented to the hospital with a myocardial infarction and underwent attempted closure of a post-infarct muscular vsd, but the device chosen was too small for the size of the defect and was replaced by the off label use of an amplatzer septal occluder.A returned device assessment could not be performed as the device remains implanted and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received the cause of the cause of death is due to cardiogenic shock due to an underlying myocardial infarction.Per the instructions for use,arten600196097 - b, stated "indication and usage:the amplatzer¿ septal occluder is a percutaneous, transcatheter atrial septal defect closure device intended for the occlusion of atrial septal defects (asds) in secundum position or patients who have undergone a fenestrated fontan procedure and who now require closure of the fenestration".

Brand Name
AMPLATZER SEPTAL OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key17755719
Report Number2135147-2023-03992
Device Sequence Number7210457
Product Code MLV
UDI-Device Identifier00811806010243
UDI-Public00811806010243
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P000039
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Catalogue Number9-ASD-034
Device Lot Number6953059
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/21/2023
Supplement Date Received by Manufacturer09/27/2023
Initial Report FDA Received Date09/15/2023
Supplement Report FDA Received Date10/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/16/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age67 YR
Patient SexMale